Michigan, 2025Rip Current in Michigan, July 21, 2025
July 21, 2025 · NWS IWX · 1 event in 1 county or zone
Strong structural and longshore currents resulted in multiple rescues at New Buffalo Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 9
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong structural and longshore currents resulted in multiple rescues at New Buffalo Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 21, 6:03 AM EST, 3 hours 57 minutes earlier. Its key messages:
- Hot and humid conditions will develop Wednesday and persist through Friday with highs in the lower 90s and heat indices from 100 to 105.
- Shower and thunderstorm chances return for the upcoming weekend.
- There is a moderate swim risk for Lake Michigan beaches in Berrien County, MI and La Porte County, IN for this morning. Breaking waves and currents are expected. If visiting the beach, pay attention to beach flags and heed the advice of lifeguards or beach patrol. Conditions will improve by late morning.
Area forecast discussion, Jul 21, 6:03 AM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
703 AM EDT Mon Jul 21 2025
.KEY MESSAGES...
- Hot and humid conditions will develop Wednesday and persist
through Friday with highs in the lower 90s and heat indices
from 100 to 105.
- Shower and thunderstorm chances return for the upcoming
weekend.
- There is a moderate swim risk for Lake Michigan beaches in
Berrien County, MI and La Porte County, IN for this morning.
Breaking waves and currents are expected. If visiting the
beach, pay attention to beach flags and heed the advice of
lifeguards or beach patrol. Conditions will improve by late
morning.
&&
.DISCUSSION...
Issued at 341 AM EDT Mon Jul 21 2025
Axis of showers and storms has pushed well south of the area
along a stationary boundary, with another diffuse boundary
pushing south through the CWA with decreasing dewpoints. Some
patchy, shallow ground fog has been noted from time to time at a
few locations, mainly in portions of lower MI and NW Ohio. Have
added a mention of patchy fog in the grids through sunrise and
will watch if the fog becomes more widespread or persistent for
any possible headlines.
500 mb heights will slowly increase over the next couple of
days, peaking late Wed into Thursday (594-596 dm). This will
usher in a brief return to high heat indices with the worst
conditions expected Thursday. The fine balance of temperature
and dewpoints will be key in just how high we can get for heat
indices, as dewpoints in the mid 70s or higher can limit air
temperatures somewhat (around 90 to low 90s vs low to mid 90s).
Those few degrees can make all the difference wrt advisory vs
warning level values. Coordination took place with offices to
our west and south on possible headlines. Appears that criteria
should be met Thursday everywhere for an advisory, possibly in
the W and N on Wednesday. Will continue to message in HWO and
social media.
As for precipitation chances, the increasing ridging will usher
in very warm 700 mb temps (11 to 13 C), effectively capping the
atmosphere and preventing any convection into Thursday. Model
blend has some slgt chc to chc pops NW Thursday night, then
increasing to likely in some areas Friday as the ridging breaks
down somewhat and the first in a series of disturbances ridge
the periphery of the ridge. Likely pops may be a touch high, but
will leave alone for now. Pops will linger through the remainder
of the period, mainly diurnally driven. The upper level ridge
will build across the Plains, with heights even higher that the
upcoming heat waves (596 to 599 dm). Our area will be oriented
in a NW to SE gradient on the edge of the ridge, which could set
the stage for thunderstorm complexes to develop upstream and
track into the area. Something to watch later on down the road.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 653 AM EDT Mon Jul 21 2025
Predominantly VFR conditions at the TAF sites outside of early
this morning where KFWA is currently VLIFR (1/4SM, OVC003).
Expect this to clear up within the next hour or two, so beyond
15z expect some mid-high level clouds associated with a system
along the stationary front to the south.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.
&&
DISCUSSION...Fisher
AVIATION...MCD
Hazardous weather outlook, Jul 21, 3:44 AM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
444 AM EDT Mon Jul 21 2025
INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
LMZ043-046-MIZ078>081-OHZ001-002-004-005-015-016-024-025-220845-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-New Buffalo MI to St Joseph MI-
Michigan City IN to New Buffalo MI-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
444 AM EDT Mon Jul 21 2025 /344 AM CDT Mon Jul 21 2025/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat indices in excess of 100 degrees are forecast Wednesday through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ103-MIZ177-277-220845-
Northern La Porte-Northern Berrien-Southern Berrien-
444 AM EDT Mon Jul 21 2025 /344 AM CDT Mon Jul 21 2025/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
There is a Moderate Swim Risk for the southeastern Lake Michigan
beaches in La Porte and Berrien counties, mainly this morning.
Dangerous swimming conditions are expected due to breaking waves and
currents.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat indices in excess of 100 degrees are forecast Wednesday through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 21, 4:29 AM EST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
529 AM EDT Mon Jul 21 2025
OHZ004-005-015-016-024-025-211130-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Defiance, Sherwood, Hicksville, Napoleon,
Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa,
Leipsic, Columbus Grove, Continental, Pandora, Van Wert,
Ohio City, Lima, Spencerville, and Bluffton
529 AM EDT Mon Jul 21 2025
...PATCHY DENSE FOG THIS MORNING...
Patchy fog, locally dense in some areas, will persist through 8
AM EDT across portions of northwestern Ohio. Motorists may
encounter rapidly changing visibilities over short distances. Slow
down and use your low beam headlights when encountering fog.
Rip Current, Southern Berrien County
- When
- July 21, 10:00 AM EST to 10:01 AM EST
- Where
- Southern Berrien County forecast zone
- Injuries
- 9 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 41.919, -86.428 (the zone’s center; the record gives no point)
Nine people were rescued by lifeguards in three separate incidents from structural and longshore currents at New Buffalo Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 21, 20251 death · 21 events
- Flash Flooding and Flooding in Kansas, July 21 to 24, 20251 in hail · 35 events
- Damaging Winds in Oklahoma, July 21, 2025$48,000 · 67 kt wind · 2 events
- Damaging Winds in Georgia, July 21, 2025$37,000 · 2 events
- Excessive Heat and Heat in Mississippi, July 21, 202522 events
- Excessive Heat and Heat in South Dakota, July 21 to 23, 202518 events
- Damaging Winds in Texas, July 21, 2025$20,000 · 74 kt wind · 2 events
- Hail and Damaging Winds in Kansas, July 21, 20251 in hail · 12 events
- Excessive Heat and Heat in Iowa, July 21 to 23, 202511 events
- Excessive Heat and Heat in Arkansas, July 21, 202510 events
- Damaging Winds in Utah, July 21, 202564 kt wind · 9 events
- Hail and Damaging Winds in Montana, July 21, 20252 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283136.